Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Liked by Bek, LynneB, kelly76, echams1 ... see all

I am actually a meaner, more irritatable person when I am on effexor. When i went tgrough withdrawal i felt terrible but my mood was better somehow, if that makes any sense. But the symptoms were so bad I reinstated and now im back to my hateful self, lol. So I'm wondering if this is due to the medication and not my true personality. All i know is that something needs to change and I'm running out of what little patience i have. I started my taper in sept 2018 and so its been over a year now that I'm dealing with it.

REPLY
@sandij

I am actually a meaner, more irritatable person when I am on effexor. When i went tgrough withdrawal i felt terrible but my mood was better somehow, if that makes any sense. But the symptoms were so bad I reinstated and now im back to my hateful self, lol. So I'm wondering if this is due to the medication and not my true personality. All i know is that something needs to change and I'm running out of what little patience i have. I started my taper in sept 2018 and so its been over a year now that I'm dealing with it.

Jump to this post

@sandij different people respond differently to meds. When I took Cymbalta I became very angry and my doctor said some people respond that way. Cymbalta is used as an antidepressant and also as a pain killer. You could ask your doctor if there is anything else you can try.

REPLY
@johnhans

@sandij different people respond differently to meds. When I took Cymbalta I became very angry and my doctor said some people respond that way. Cymbalta is used as an antidepressant and also as a pain killer. You could ask your doctor if there is anything else you can try.

Jump to this post

Thats the plan, just need to get off of it with a longer taper to avoid the withdrawals

REPLY

I have been on SSRI’s for over a decade. I finally decided to try and get back my brain and try a more wholistic approach to balancing brain chem.🍄 🌱
It has been 12 days since my last dose of Venlafaxine. I slowly tapered off the drug reducing the amount by 50 % every 2 weeks.
My stomach and entire digestive tract has been compromised BIG TIME. The nauseousness is really severe, lack of appetite and feeling full. Jitters, zombie like movement, confusion, lack of concentration, disconnected, disoriented, eye and head movement makes me dizzy. Total emotion wreck, cry at the least lil thing!!!
I finally tried adding in some CBD drops 3 times a day, which has helped settle down the whole ugly experience. I actually was able to pick my feet up off the floor instead of shuffling along. Bought some Edible gummies and that has also helped tremendously! It seems bearable.Def try the CBD, if you don’t have a medical marijuana card. GOOD LUCK! 🍀

REPLY
@sandij

I am actually a meaner, more irritatable person when I am on effexor. When i went tgrough withdrawal i felt terrible but my mood was better somehow, if that makes any sense. But the symptoms were so bad I reinstated and now im back to my hateful self, lol. So I'm wondering if this is due to the medication and not my true personality. All i know is that something needs to change and I'm running out of what little patience i have. I started my taper in sept 2018 and so its been over a year now that I'm dealing with it.

Jump to this post

I can totally relate to that. Read my reply to the original post.

REPLY
@texasduchess

Effexor messes with your serotonin and norepinephrine levels (neurotransmitters in the brain). I have a temper, but I knew I was experiencing Effexor withdrawal symptoms when I would go from mildly annoyed/irritated to I-want-to-throttle-you/homicidal maniac in the blink of an eye. While reducing and after getting off Effexor, it takes your brain a while to figure out how to rebalance serotonin and norepinephrine.

P.S. You were out of town for a few days? Could have been a revenge poop and barf! But cats can be very finicky about litter and whether, or not the catbox is "clean" enough. Hairballs seem related to age–our cats seem to start having these after years four to six.

On the other hand, our pets are often very empathetic–your cat may be mirroring the distress/stress you're feeling right now as you're reducing Effexor.

Jump to this post

I’m not a kitty psychologist, but I think it was because I was gone. My daughter was home though, so he wasn’t totally alone.

REPLY
@texasduchess

@bdizjr
P.S. You mentioned being on Effexor for 20 years. I tapered off slowly from just 25mg (taken for hot flashes for almost 18 years). I didn't have any withdrawal effects until 6.5 weeks after my last dose–that's when all the stored Effexor finally got used up. So be aware that it gets stored in body tissues when you've been on it for a long time.

Jump to this post

Wow. Is that why I had a horrible three year relapse a few months after tapering off paxil? These meds are just awful. Depression is awful.

REPLY
@cp6401

Ok yes, I can relate to that. It’s kind of inline with self confidence. When I get to work I’m confronted with a dilemma.. how do I feel.. confident? If so I use the main door and walk by everyone and say hi etc, expect they come to me with technical problems.. if I don’t feel confident or I’m fragile, I slip in the side door where no one sees me.. ultimately they see you at your desk but there’s a grace period… just a little game I play I noticed…

When you said lucid, I thought perhaps you meant in relation to derealization.. which I feel less now that Im only in 37.5, but still kinda present nonetheless. Scary

Jump to this post

Hmmmm. I don’t think it’s a confidence thing for me. Or realization. It’s a heavy fog. It’s physical. My brain is not on all cylinders. Honestly what people need is a year long respite from life so theIr brains can recover from severe strain. You can only push people so far.

REPLY

VERY TRUE WORDS! THANKS!
SUNDANCE(RB)

REPLY
@shermananski

Hmmmm. I don’t think it’s a confidence thing for me. Or realization. It’s a heavy fog. It’s physical. My brain is not on all cylinders. Honestly what people need is a year long respite from life so theIr brains can recover from severe strain. You can only push people so far.

Jump to this post

Make no mistake. When I’m anxious, down or depressed it directly affects my confidence and ability to do my job. It‘a all tied together at least for me.

REPLY

Do you get counselling by a psychologist or licensed mental health worker? This is needed along with medication.

Liked by Sherman

REPLY
@cp6401

Make no mistake. When I’m anxious, down or depressed it directly affects my confidence and ability to do my job. It‘a all tied together at least for me.

Jump to this post

You’re absolutely right. The work thing is tied into the cycle. I’m confident I can do the job well, just not today. And just not today is usually good enough, but my identity is tied up in getting that “A” for performance and well I’m not there so much anymore. But I don't give myself credit either. So Around I go! That’s hard on my psyche and depression. I need to be conscious and aware of that.

REPLY
@fighter

Do you get counselling by a psychologist or licensed mental health worker? This is needed along with medication.

Jump to this post

I’m not sure who you’re asking, but I’m getting therapy with a resident Psychiatrist that I think is going well. The Therapy preface is unearthing stuffed feelings. I’m super numb. My adult daughter helps immensely, too. She’s an English, and gender and women studies major and is gifted with the humanities. She sees and understands people so well. I’m an environmental science major and I struggle with humanity! They keep destroying things! What’s wrong with them! We need the humanities in our lives.

REPLY
@shermananski

You’re absolutely right. The work thing is tied into the cycle. I’m confident I can do the job well, just not today. And just not today is usually good enough, but my identity is tied up in getting that “A” for performance and well I’m not there so much anymore. But I don't give myself credit either. So Around I go! That’s hard on my psyche and depression. I need to be conscious and aware of that.

Jump to this post

100 percent agree

REPLY
@hopeful33250

Hello @linxy

Welcome to Mayo Connect! I’m so happy that you found this online patient support group. I especially appreciate your sharing your story about your withdrawal from this med. Mayo Connect is a place where we all learn from each other and your experience of withdrawal from Venlafaxine/Effexor is a good one to share! I’m so glad to hear that you found a doctor who could work with you so effectively and could provide other meds to help you through the withdrawal process. Please share with us, if you are comfortable doing so, what you mean by “brain zaps”?

Teresa

Jump to this post

My doctor suggested in 2013 that I use Venlafaxine for my hotflashes. During the last two weeks of Novvember of 2019 I began to feel itching sensation all over my body. I spoke to my doctor with my concerns and was told to take benedryl. Well that didn't work. I knew then I was having an allergic reaction to to this med. I began to research how I could help myself and found this site to be very helpful. So I'm weaning myself off this medicine from hell. What doctor tells a patient to stop talking medication without fully stating the full side effects of doing so.

Liked by texasduchess

REPLY
Please login or register to post a reply.